Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 285, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 2:58 PM CDT for Jefferson County, Walker County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 2:58 PM CDT (19:58 UTC)
- Expired
- May 17, 2003, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:20 AM CDT | Tornado Watch | SPC | 6 hr |
| May 17, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
627 WUUS54 KBMX 171958 RRA SVRBHM ALC073-127-172030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA WALKER COUNTY IN ALABAMA * UNTIL 330 PM CDT * AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF NORTH JOHNS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BIRMINGHAM... BIRMINGHAM AIRPORT...FULTONDALE...GARDENDALE...GRAYSVILLE... HUEYTOWN...KIMBERLY...MINOR...MORRIS...PINSON...SYLVAN SPRINGS... TRUSSVILLE AND WEST JEFFERSON. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3349 8731 3331 8709 3365 8655 3381 8692 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 13 minutes earlier.
Area forecast discussion, May 17, 2:45 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 245 PM CDT SAT MAY 17 2003 SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED HEAVY RAIN IN WESTERN AL. PRIMARY THREAT THIS AFTERNOON AND EVENING WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT CAUSING LARGE HAIL AND TORNADOES. A TORNADO WATCH WILL CONTINUE UNTIL 10PM. A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER. SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY MONDAY MORNING. FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF MOISTURE INTO THE STATE. EVEN THROUGH THE LOW FILLS WITH TIME... STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI NOT AS IMPRESSIVE AS TODAY. SPC HAS SLIGHT RISK OF SEVERE WEATHER OUTLOOKED FOR THE AREA. WILL HAVE TO CONTINUE TO WATCH FOR SEVERE WEATHER AND FLOODING RAIN. BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. A FRONT MOVES INTO THE STATE AND STALLS OUT WED NIGHT INTO THU MORNING. MAY SEE SOME DRIER AIR BY THE END OF NEXT WEEK. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 070/083 068/085 066 45343 MGM 071/085 070/085 068 45333 .BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT ALZ011>015-017>028-030>036 KEG 87
Hazardous weather outlook, May 17, 1:00 PM CDT, 1 hour 58 minutes before
ALZ011>015-017>050-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA. WITH WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR TONIGHT.
In the hours before
Special weather statement, May 17, 12:32 PM CDT, 2 hours 26 minutes before
ALZ023-171830-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 130 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF SAMANTHA...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 130
PM CDT.
ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.
ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3359 8762 3345 8782 3305 8781 3327 8710
3338 8730 3360 8735Special weather statement, May 17, 1:10 PM CDT, 1 hour 48 minutes before
ALZ015-171915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF OAKMAN...MOVING NORTHEAST AT 35 TO 40
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER...GOODSPRINGS...CORDOVA...SUMITON...SIPSEY AND DORA THROUGH
215 PM CDT.
ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.
ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3375 8749 3365 8747 3365 8712 3384 8697
3399 8746Special weather statement, May 17, 1:57 PM CDT, 1 hour 1 minute before
ALZ011>015-017>018-020-022>026-030>034-039-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 157 PM CDT SAT MAY 17 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 403... FAYETTE...LAMAR...MARION...PICKENS...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 403 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHEROKEE...ETOWAH...GREENE... HALE...JEFFERSON...MARENGO...PERRY...SHELBY... ST CLAIR...SUMTER...TUSCALOOSA...WALKER...
Local storm report, May 17, 2:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM FOSTERS AL FUNNEL CLOUD
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.
0200 PM 6 N FOSTERS AL 0.75 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.
0202 PM 6 N FOSTERS AL 1.00 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.Local storm report, May 17, 2:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM TUSCALOOSA AL 1.25 IN HAIL
05/17/03 TUSCALOOSA REPORTED AT AIRPORT BY
TUSCALOOSA COUNTY EMA.Local storm report, May 17, 2:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM NORTHPORT AL 1.75 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| May 17, 10:17 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| May 17, 12:45 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | 41 min | |
| May 17, 1:53 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
| May 17, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| May 17, 2:39 PM CDT | Tornado Warning | BMX | Tuscaloosa | 31 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| May 17, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| May 17, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 41 min |
| May 17, 4:56 PM CDT | Tornado Warning | BMX | Sumter | 64 min |
| May 17, 5:42 PM CDT | Tornado Warning | BMX | Pickens | 63 min |
| May 17, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 64 min |
| May 17, 5:59 PM CDT | Flash Flood Warning | BMX | Pickens, Sumter | 4 hr |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 45 min |
| May 17, 6:30 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| May 17, 6:39 PM CDT | Tornado Warning | BMX | Sumter | 36 min |
| May 17, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 39 min |
| May 17, 6:58 PM CDT | Tornado Warning | BMX | Coosa, Talladega | 32 min |
| May 17, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.